Avastin is packaged in syringes which are lubricated with silicone oil by compound pharmacists. This silicone oil has been reported to drip into patients’ eyes during the procedure, leaving behind silicone “floaters” which may resemble bubbles to the patient.
Free Confidential Lawsuit Evaluation: If you or a loved one developed silicone floaters or “air bubbles” from Avastin eye injections, you should contact our law firm immediately. You may be entitled to compensation by filing a suit against the manufacturer and our lawyers can help.
What is Avastin?
Avastin is a cancer drug that has recently gained popularity as an “off-label” treatment for a number of different eye conditions, including:
- Macular degeneration
- Retinal vein occlusion
- Diabetic macular edema
- Diabetic retinopathy
Off-label refers to the practice of prescribing a medication for a purpose which it has not been approved by the U.S. Food & Drug Administration (FDA). This is a lawful practice when carried out by the prescribing doctor, but it is illegal for pharmaceutical companies to market their products for off-label indications.
Complications of Silicone Floaters
The silicone particles left over by an Avastin injection can result in one or more of the following complications:
- Increased intraocular pressure
- Infection (endophthalmitis)
- Retinal tearing
- Retinal detachment
- Cataract formation
- Glaucoma (increased pressure in the eye)
- Hypotony (reduced pressure in the eye)
- Corneal damage
- Vision loss/blindness
- Other sight-related complications
The repackaging of Avastin also significantly increases the risk of bacterial contamination. In 2011, patients in Florida and Tennessee experienced serious eye infections after being administered Avastin injections. Several of these patients went completely blind, and one also ended up with brain damage when the infection spread to his brain.
Avastin Side Effects
In addition to an increased risk for silicone floaters, Avastin has been linked to the following serious side effects:
- Eye infection (endophthalmitis)
- High pressure in the eyes
- Increased intraocular pressure
- Retinal tearing or detachment
- Low pressure in the eye (hypotony)
- Damage to the cornea
- Vision loss
- Other vision problems
Has Avastin Been Recalled?
Yes. The FDA has issued several recalls and safety warnings regarding Avastin’s risk of eye damage. However, the drug continues to be prescribed off-label, and people across the U.S. continue to complain of serious side effects.
- March 2013 – FDA and Clinical Specialists recalled several lots of Avastin after receiving reports of eye infections from contaminated injections for macular degeneration.
- August 2011 – FDA recalls Avastin syringes from Walgreens’ Chroniscript unit after they were linked to 16 eye infections in Tennessee and Florida. The agency also issued an eye injection warning.
- September 2011 – Avastin safety alert issued after 5 people suffered eye infections after being treated at a VA medical center in LA.
Do I Have an Avastin Silicone Floaters Lawsuit?
The Pharmaceutical Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Avastin lawsuits. We are handling individual litigation nationwide and currently accepting new silicone floaters cases in all 50 states.
Free Case Evaluation: Again, if you had silicone floaters or “air bubbles” from Avastin eye injections, you should contact our law firm immediately. You may be entitled to a settlement by filing a suit and we can help.